Alert archive / Indiana / Special Marine Warnings in 2021
Special Marine Warning 9, NWS Northern Indiana
NWS Northern Indiana issued this special marine warning at Jul 29, 2021, 3:10 AM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 3:10 AM EDT (07:10 UTC)
- Expired
- Jul 29, 2021, 5:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 50.0 mph
The radar
The Northern Indiana radar (KIWX), 107 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
163
WHUS53 KIWX 290710
SMWIWX
LMZ043-046-080-290915-
/O.NEW.KIWX.MA.W.0009.210729T0710Z-210729T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Northern Indiana
310 AM EDT Thu Jul 29 2021
The National Weather Service in Northern Indiana has issued a
* Special Marine Warning for...
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake....
Michigan City IN to New Buffalo MI...
New Buffalo MI to St Joseph MI...
Nearshore and open waters from Michigan City IN to St. Joseph MI...
* Until 515 AM EDT.
* At 310 AM EDT, a severe thunderstorm was located over Kenosha,
moving southeast at 40 knots.
HAZARD...Wind gusts in excess of 50 knots and small hail.
SOURCE...Radar.
IMPACT...Boats could suffer significant structural damage in high
winds. Small craft could capsize in suddenly higher
waves.
* Locations impacted include...
New Buffalo, St. Joseph and Michigan City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4172 8690 4179 8696 4179 8697 4212 8696
4213 8657 4211 8649 4203 8651 4190 8657
4175 8681 4172 8685
TIME...MOT...LOC 0710Z 315DEG 41KT 4255 8785
HAIL...<.75IN
WIND...50KTS
$$
PBMWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special marine warning went out at Jul 29, 3:02 AM EDT, 8 minutes earlier.
Area forecast discussion, Jul 29, 3:02 AM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 302 AM EDT Thu Jul 29 2021 .SYNOPSIS... Issued at 302 AM EDT Thu Jul 29 2021 Numerous storms are expected across the area today. A few of these storms may be severe with damaging winds and heavy rain. Cooler and drier air returns Friday. && .SHORT TERM...(Today) Issued at 302 AM EDT Thu Jul 29 2021 Continuing to watch convection slowly move SE. As previously suspected...upwind propagation into the extreme instability (4000 J/kg MLCAPE fed by 80F dewpoints and EML) over northern IL has kept convection further west with more of a SSE motion. CAM's still struggling immensely to capture this. Do however expect line to clip our western zones with a severe threat during the early morning given well developed cold pool and bowing structure with ample MUCAPE and shear immediately downstream across far northern IL/IN. Damaging winds the primary concern though wouldn't entirely rule out an isolated tornado. Greatest risk is likely in the western portions of severe thunderstorm watch but can't rule out some additional development further east especially in light of hi-res CAM's. Evolution of well-organized MCS and failure of hi-res CAM's leads to considerable uncertainty later today. It is likely with late arrival/outpacing better instability this MCS will weaken and allow additional convection to fester across our area through the morning. SPC/RAP mesoanalysis shows much less shear south of Chicago as well as more southwesterly 0-2km storm-relative wind so it may be difficult for MCS to maintain severity much past 10-11Z as it surges into central IL. Meanwhile...models show EML will be overhead our area through at least early afternoon and mid 70s dewpoints yield up to 3000 J/kg of MLCAPE across our SW (assuming it is not wiped out by surging MCS). This will be colocated with about 40 kts of deep- layer shear setting the stage for additional severe weather later today. Best chances would be in our S/SE with less contamination of from morning storms. Current best guess is that additional convective development will occur across our central area through the morning and eventually push south of our zones by late afternoon. This would suggest the highest severe potential for possible second round around midday in our southern zones generally in line with latest SLIGHT SWODY1. Damaging winds would be the primary concern though wouldn't entirely rule out a tornado risk with potential outflow boundaries/decent SRH and relatively low LCL's early. If however MCS maintains good cold pool balance and survives through the late morning diving SSE...it would likely wipe out our chances for additional severe storms later. While currently appearing less likely...this remains a possibility and will need to be watched through the morning. && .LONG TERM...(Tonight through Wednesday) Issued at 302 AM EDT Thu Jul 29 2021 Forecast thereafter remains incredibly quiet. Anticipate dry conditions by late afternoon continuing through much of Sat. Much cooler and less humid with highs on Fri in the 70s. Weak wave/front brings low chances for precip Sat night with reinforcing shot of cool/dry air for early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 116 AM EDT Thu Jul 29 2021 QLCS system over WI was moving southeast, although more intense segments have been tending to move more south or south/southwest. Overall arrival time appears slower than earlier indicated according to the latest storm extrapolation. The current track will bring the storm arrival time close to 09Z at SBN and a little later/10Z at FWA. Gusty winds are likely with the storm passages along with some MVFR ceilings. The front should pass close to midday accompanied by a wind shift to the northwest with clearing skies lagging by several hours. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Friday evening for INZ003. MI...Beach Hazards Statement through Friday evening for MIZ077. OH...NONE. LM...Small Craft Advisory until 9 AM EDT Friday for LMZ043-046. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 2:44 PM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 244 PM EDT Wed Jul 28 2021 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-291845- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 244 PM EDT Wed Jul 28 2021 /144 PM CDT Wed Jul 28 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are likely late tonight. Severe storms capable of damaging winds and heavy rain are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional storms are possible on Thursday. There is a chance for severe storms...mainly along and south of highway 24. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003-MIZ077-291845- La Porte-Berrien- 244 PM EDT Wed Jul 28 2021 /144 PM CDT Wed Jul 28 2021/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/ THURSDAY THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms are likely late tonight. Severe storms capable of damaging winds and heavy rain are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Dangerous swimming conditions are expected on Lake Michigan beaches Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-291845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 244 PM EDT Wed Jul 28 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 9 AM EDT FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Thunderstorms are likely tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Conditions hazardous to small craft are likely Thursday into early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:17 AM EDT | Special Weather Statement | IWX | Elkhart | 28 min |
| Jul 29, 4:23 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaPorte, Marshall, Saint Joseph | 52 min |
| Jul 29, 4:59 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Noble, Saint Joseph | 46 min |
| Jul 29, 5:16 AM EDT | Special Weather Statement | IWX | Fulton, Pulaski, Starke | 44 min |
| Jul 29, 5:21 AM EDT | Special Weather Statement | IWX | LaGrange, Steuben | 39 min |
| Jul 29, 5:25 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Kosciusko, Noble, Whitley | 50 min |
| Jul 29, 5:33 AM EDT | Special Weather Statement | IWX | Allen, Cass, Miami, Wabash, Whitley | 42 min |
| Jul 29, 5:54 AM EDT | Special Weather Statement | IWX | Steuben | 36 min |
| Jul 29, 6:07 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 38 min |
| Jul 29, 6:17 AM EDT | Special Weather Statement | IWX | Adams, Blackford, Grant, Jay, Wells | 43 min |
| Jul 29, 6:56 AM EDT | Special Weather Statement | IWX | Allen, Putnam, Van Wert | 49 min |
| Jul 29, 4:09 AM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 36 min |
| Jul 29, 4:39 AM EDT | Special Weather Statement | IWX | Cass, Saint Joseph | 36 min |
Nearby
Special Marine Warnings in Indiana, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.